Severe Adverse Effects Associated with Tramadol Over Dose in 2013-2017, Iran
Epidemiology and Health
Tramadol is one of the most widely used opioid drugs in medicine, and is mainly prescribed as a centrally-acting analgesic for patients suffering moderate to severe pain  . Tramadol is a synthetic 4-phenyl-piperidine analog of codeine, and its opioid effects are due to interactions with μ receptors, leading to effects on the noradrenergic and serotonergic systems through norepinephrine and serotonin reuptake inhibition, respectively, in the central nervous system (CNS)  . Moreover, it
... . Moreover, it results in affecting the neurotransmitter gamma-aminobutyric acid (GABA) manifestations through increasing the levels of GABA mediators in the CNS . Tramadol poisoning causes some mild to severe impairments in CNS, which manifest clinically as dizziness, nausea, vomiting, facial anesthesia, agitation, headache, ataxia, seizure, impaired consciousness, and coma  . Impaired consciousness can lead to hospitalization in roughly 10% of tramadol-poisoned patients, who are likely to have a longer stay in the intensive care unit  . Previous studies assumed that the manifestations of tramadol poi-OBJECTIVES: Severe complications of tramadol overdose have been reported; however, few large-scale studies have investigated this issue. Therefore, this study aimed to explore the presentation and complications of tramadol overdose in patients admitted to an intoxication referral center in northwestern Iran. METHODS: Patients with tramadol overdose admitted to Sina Teaching Hospital in Tabriz, Iran during 2013-2017 were included. For each patient, the following data were collected: demographics, previous drug or medication overdose, whether the patient was in the process of quitting drug use, ingested dose of tramadol and co-ingestants, Glasgow Coma Scale (GCS) score, clinical symptoms at the time of admission, and admission characteristics. Serotonin toxicity was diagnosed in patients who fit the Hunter criteria. Multiple logistic regression was performed to identify variables associated with the incidence of severe complications of tramadol overdose. RESULTS: In total, 512 cases of tramadol overdose were evaluated, of which 359 patients were included, with a median age of 41 years (range, 16-69) and a median tramadol dose of 1,500 mg (range, 500-4,000). The most frequent complications associated with tramadol overdose were hypertension (38.4%), tachycardia (24.8%), and seizure (14.5%). No serotonin toxicity was detected in patients. Having a GCS score <15, having taken a tramadol dose of >1,000 mg, being in the process of quitting drug use, being 30-49 years old, and male sex were significantly related to the incidence of severe complications of tramadol overdose. CONCLUSIONS: Although seizure was prevalent among Iranian patients with tramadol poisoning, serotonin toxicity and cardiogenic shock were rare findings.